Missouri, 2012

Hail and Damaging Winds in Missouri, August 16, 2012

August 16, 2012 · NWS SGF · 35 events in 13 counties and zones

A rather strong cold front and upper level shortwave moved across the Missouri Ozarks causing strong to severe storms to develop. These storms mainly produced damaging wind gusts and a several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$156,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A rather strong cold front and upper level shortwave moved across the Missouri Ozarks causing strong to severe storms to develop. These storms mainly produced damaging wind gusts and a several reports of large hail. Two people were injured from a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 11:47 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 16, 11:47 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT THU AUG 16 2012

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE ATMOSPHERE IS BECOMING QUITE UNSTABLE EARLY THIS AFTERNOON WITH THE
HEATING OF THE DAY. LATEST ANALYSIS SHOWS MLCAPE VALUES IN THE 2000
TO 3000 J/KG RANGE AHEAD OF THE FRONT. THE CAP IS WEAKENING AND
SHOULD BE BREAKABLE NOW...BY THE PRE-FRONTAL TROUGH AND COLD FRONT.
TWO AREAS OF THUNDERSTORM DEVELOPMENT ARE EXPECTED THIS
AFTERNOON...ONE ACROSS SOUTH CENTRAL MISSOURI...GENERALLY SOUTH OF
A CRANE TO NIXA TO SALEM MISSOURI LINE ALONG THE PRE-FRONTAL
BOUNDARY. THE OTHER AREA WILL BE ALONG THE COLD FRONT...THAT IS
CURRENTLY NEAR A PITTSBURG KANSAS TO VIENNA MISSOURI LINE...AS IT
MOVES SOUTHEAST INTO THIS EVENING.

THETA-E DIFFERENCES ARE IN THE 25 TO 30K RANGE...AND WITH THE
AMOUNT OF INSTABILITY IN PLACE...STRONG DOWN BURST WINDS WILL BE
POSSIBLE WITH THE STRONGER UPDRAFTS. DEEP LAYER SHEAR IS AND WILL
REMAIN ON THE WEAK SIDE AHEAD OF THE FRONT TODAY. THIS WILL RESULT
IN THE STORMS BEING MORE SHORT LIVED WITH ISOLATED TO SCATTERED
STORMS EXPECTED. HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER
STORMS...AS THERE IS A GOOD AMOUNT OF INSTABILITY IN THE HAIL
GROWTH ZONE AND STEEP LAPSE RATES IN PLACE. HOWEVER...WITH THE
LACK OF DEEP LAYER SHEAR THE UPDRAFTS WILL BE MORE SHORT
LIVED...AND GIVEN THE WARM ATMOSPHERE MAY LIMIT THE LARGE HAIL
GROWTH POTENTIAL. EXPECT DIME TO NICKEL SIZE HAIL TO BE THE
COMMON HAIL SIZE THIS AFTERNOON WITH A FEW OF THE STRONGEST STORMS
PRODUCING UP TO QUARTER SIZE HAIL. THE FRONT AND SEVERE WEATHER
POTENTIAL SHOULD SHIFT INTO ARKANSAS BY THE MID EVENING HOURS.

WISE

&&

.DISCUSSION...

THIS WAS A RATHER DIFFICULT FORECAST AS THERE ARE SEVERAL
VARIABLES THAT COULD LEAD TO A BUSTED FORECAST INTO THE UPCOMING
WEEKEND. THE MAIN FORECAST CONCERN REMAINS THE CONVECTIVE AND
ATTENDANT SEVERE POTENTIAL AS A COLD FRONT MOVES THROUGH THE
REGION OVER THE NEXT 24 HOURS. WHILE THE SURFACE FRONT WILL
UNDOUBTEDLY CLEAR THE AREA...THE 850 FRONT MAY NOT CLEAR BY ALL
THAT MUCH. THAT LEAVES CONCERNS FOR AT LEAST LOW PRECIPITATION
POTENTIAL INTO THIS WEEKEND ACROSS SOUTHERN MISSOURI. CLOUDS WILL
ALSO PLAY A ROLE IN WHAT WAS A TOUGH TEMPERATURE FORECAST.

CURRENTLY...STRONG SHORT WAVE ENERGY IS DIGGING SOUTHEAST ACROSS
WESTERN ONTARIO. A COLD FRONT EXTENDS FROM EASTERN MINNESOTA
THROUGH EASTERN NEBRASKA AND BACK INTO NORTHWESTERN KANSAS. PRETTY
IMPRESSIVE PRESSURE RISES ARE NOTED BEHIND THE FRONT ACROSS THE
CENTRAL HIGH PLAINS...WITH 3 HOUR VALUES UP AROUND 6 MB. ANOTHER
WEAK FRONTAL BOUNDARY EXTENDS FROM SOUTHERN KANSAS INTO
NORTHEASTERN OKLAHOMA AND THEN DIVES SOUTHEAST INTO CENTRAL
ARKANSAS. THIS FRONT SEPARATES LOW 60 DEW POINTS FROM MIDDLE AND
UPPER 60 DEW POINTS. AS OF 3 AM...THE CLOSEST CONVECTION WAS
OCCURRING ACROSS EASTERN KANSAS AND SOUTHERN IOWA.

AS WE HEAD INTO TODAY...ONE OF THE FIRST PUZZLE PIECES APPEARS TO
BE A MID LEVEL SH0RT WAVE TROUGH/VORT LOBE DIVING SOUTHEAST OUT OF
THE CENTRAL PLAINS. THIS FEATURE IS AHEAD OF THE MAIN FRONT...WITH
HIGH RESOLUTION MODELS INSISTING ON BREAKING OUT WEAK CONVECTION
THIS MORNING AS IT QUICKLY DIVES SOUTHEAST ACROSS MISSOURI. HAVE
DECIDED TO GENERALLY GO WITH 30-40 POPS NEARLY AREA WIDE TO COVER
THIS.

THE MAIN SYNOPTIC COLD FRONT SHOULD THEN MOVE INTO WEST CENTRAL
MISSOURI BY MIDDAY. IT IS TOUGH TO SAY AT THIS POINT WHAT EFFECTS
THE FIRST WAVE WILL HAVE ON INSTABILITY AND THE CAPPING INVERSION.
THERE IS SOME CONCERN THAT PORTIONS OF WEST CENTRAL MISSOURI AND
SOUTHEASTERN KANSAS MAY NOT FULLY DESTABILIZE AHEAD OF THE FRONTAL
PASSAGE. AREAS CLOSER TO THE INTERSTATE 44 CORRIDOR ON DOWN INTO
SOUTH CENTRAL MISSOURI SHOULD STAND A BETTER CHANCE AT SEEING
SURFACE BASED CONVECTION THIS AFTERNOON. HAVE GONE WITH HIGH
CHANCE POPS UP TOWARDS NEVADA AND DOWN ACROSS FAR SOUTH CENTRAL
MISSOURI...WITH LIKLIES SANDWICHED IN BETWEEN ALONG THE OZARK
PLATEAU. TEMPERATURES TODAY SHOULD BE FAIRLY CLOSE TO
NORMAL...WITH UPPER 80S AND LOWER 90S FOR HIGHS. HIGHS OVER MANY
AREAS MAY OCCUR IN THE LATE MORNING AND EARLY AFTERNOON AHEAD OF
THAT FRONT. SPEAKING OF THE FRONT...INDICATIONS ARE THAT IT SHOULD
THEN CLEAR SOUTH CENTRAL MISSOURI THIS EVENING. SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE SURFACE FRONT SHOULD FOLLOW SUIT
AND END FROM NORTH TO SOUTH...WITH A COOLER AIRMASS BEGINNING TO
FILTER INTO THE REGION.

VERY LITTLE HAS CHANGED WITH THE SEVERE POTENTIAL FROM THIS
AFTERNOON INTO EARLY THIS EVENING. MLCAPE VALUES ARE STILL
EXPECTED TO BE IN THE 2000 TO 3000 J/KG RANGE...WITH 0-6 KM BULK
SHEAR GENERALLY AT OR BELOW 20 KNOTS. CAPE AMOUNTS MAY VARY
CONSIDERABLY OVER LOCALIZED AREAS GIVEN WHAT HAPPENS WITH ANY
MORNING ACTIVITY AND RESULTING OUTFLOW. NEVERTHELESS...STORMS THAT
DEVELOP ALONG THE FRONT WILL BE RATHER DISORGANIZED DUE TO THE
WEAK SHEAR...AND WILL QUICKLY BECOME POST FRONTAL. SHORT RANGE
MODELS HAVE SHOWN A SLIGHT UPTICK IN LOW LEVEL THETA-E
DIFFERENTIALS...BUT AGAIN THIS WILL BE HIGHLY DEPENDENT ON WHAT
HAPPENS THIS MORNING. WITH VALUES IN THE MID 20S TO LOWER
30S KELVIN...THERE WILL BE A WIND DAMAGE THREAT. WILL ALSO
MAINTAIN JUST A LOW END SEVERE HAIL THREAT GIVEN THE HIGHER
VALUES OF CAPE...BUT WEAK LARGE SCALE SHEAR.

AS IF TODAY AND THIS EVENING WASN'T A CHALLENGE...OVERNIGHT
TONIGHT IS NO PICNIC EITHER. THE HEIGHT FALLS ASSOCIATED WITH THE
MAIN UPPER LEVEL WAVE WILL NOT ARRIVE UNTIL LATER TONIGHT.
ADDITIONALLY...MODELS CONTINUE TO HINT AT THE OZARKS BEING
INFLUENCED BY THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET
STREAK. WITH THE 850 MB FRONT SLOW TO CLEAR THE AREA...THERE
APPEARS TO BE A REASONABLE CHANCE FOR REGENERATION OF CONVECTION
WITH PARCELS ROOTED IN THE 800 TO 850 MB LAYER. HAVE GONE WITH
CHANCE POPS LATER TONIGHT AND WILL LET THE DAY SHIFT REASSESS THIS
POTENTIAL.

AS WAS STATED IN THE OPENING PARAGRAPH...THAT 850 MB FRONT MAY NOT
GET ALL THAT FAR SOUTH OF THE AREA AS WE HEAD INTO FRIDAY AND THIS
WEEKEND. IF THE ELEVATED CONVECTION SCENARIO PANS OUT LATE
TONIGHT...WE MAY INITIALLY HAVE TO DEAL WITH LEFTOVERS FRIDAY
MORNING ACROSS SOUTHERN MISSOURI.

MODELS THEN SHOW A SOMEWHAT INTERESTING SCENARIO SETTING UP FOR
FRIDAY NIGHT INTO PERHAPS SATURDAY MORNING. A CYCLONIC AND WEAKLY
DIFFLUENT NORTHWESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION BY
THIS POINT. SEVERAL MODELS THEN STRENGTHEN AN UPPER LEVEL JET
STREAK AND AGAIN DEPICT THE OZARKS BEING INFLUENCED BY ITS RIGHT
ENTRANCE REGION. MODELS ARE ALSO SHOWING A DECENT AMOUNT OF
ISENTROPIC ASCENT IN THE 310 TO 315 K LAYER AS A LOW LEVEL JET
VEERS INTO THE REGION. HAVE THEREFORE PLACED CHANCE POPS OVER FAR
SOUTHWESTERN MISSOURI FOR FRIDAY NIGHT...TAPERING THEM OFF THE
FURTHER NORTH AND EAST YOU GO. THERE MAY BE JUST ENOUGH ELEVATED
INSTABILITY ACROSS FAR SOUTHWESTERN MISSOURI FOR A RUMBLE OF
THUNDER.

WE WILL STAY IN THAT CYCLONIC NORTHWESTERLY FLOW INTO
SUNDAY...BUT AM NOT SEEING ENOUGH IN THE WAY OF SYNOPTIC SCALE
SIGNALS TO CARRY MORE THAN 10 POPS AT THIS TIME. THESE LIFTING
MECHANISMS AND ASSOCIATED CLOUD COVER WILL ALSO HAVE APPRECIABLE
IMPACTS ON TEMPERATURES. HAVE GONE WITH A CONSENSUS APPROACH FOR
NOW THROUGH THE WEEKEND...BUT LATER TWEAKS WILL BE A GOOD BET. ONE
THING THAT IS FOR SURE IS A RETURN TO BELOW NORMAL TEMPERATURES.

THE LONG WAVE PATTERN WILL THEN SLOWLY TRANSITION TO MORE OF A
STRAIGHT NORTHWEST FLOW EARLY NEXT WEEK...EVENTUALLY BECOMING MORE
ZONAL BY THE END OF THE WEEK. THIS WILL RESULT IN A SLOW WARMING
TREND ACROSS THE REGION...WITH NEAR NORMAL TEMPERATURES EXPECTED
BY MID WEEK. MODEL CONSISTENCY REMAINS TOO POOR TO PIN DOWN ANY
TIME PERIOD WITH ENHANCED PRECIPITATION CHANCES. HAVE THEREFORE
STUCK CLOSE TO CLIMATOLOGY.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z KSGF...KJLN AND KBBG TAFS...A COLD FRONT IS CURRENTLY
PUSHING SOUTHEAST TOWARDS THE AREA EARLY THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ALONG THE FRONT IN
THE NEXT COUPLE HOURS JUST NORTH OF THE KJLN AND KSGF TAF SITES.
THE FRONT AND THUNDERSTORM DEVELOPMENT WILL THEN SLIDE SOUTHEAST
INTO THE EARLY EVENING HOURS. HAVE COVERED THE THUNDERSTORMS
POTENTIAL WITH TEMPO GROUPS IN THE TAFS THIS AFTERNOON INTO EARLY
THIS EVENING.

BEHIND THE FRONT ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE POSSIBLE INTO FRIDAY MORNING. THE COVERAGE IS STILL IN
QUESTION WITH THIS ACTIVITY AND HAVE NOT INCLUDED IN THIS TAF.

WINDS WILL BECOME MORE NORTHERLY BEHIND THE FRONT TONIGHT INTO
FRIDAY MORNING. CEILINGS WILL LOWER INTO THE MVFR RANGE...AND
POSSIBLY IFR AT THE KBBG SITE OVERNIGHT BEHIND THE FRONT. CEILINGS
SHOULD THEN BEGIN TO RISE DURING BY THE MID MORNING HOURS ON FRIDAY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 16, 11:22 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT THU AUG 16 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1222 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED
  ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS.

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD
  FRONT BY THE MID AFTERNOON HOURS INTO EARLY THIS EVENING AS THE
  FRONT MOVES TO THE SOUTHEAST. THIS ACTIVITY WILL GENERALLY
  AFFECT LOCATIONS ALONG AND SOUTH OF A PITTSBURG KANSAS TO VIENNA
  MISSOURI LINE. DAMAGING STRAIGHT LINE WINDS OVER 60 MPH AND HAIL
  UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY RISK WITH THESE
  STORMS. FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS WILL ALSO
  BE HAZARDS WITH THESE STORMS.

  ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE OVERNIGHT
  ACROSS THE OUTLOOK AREA. OCCASIONAL LIGHTNING STRIKES...
  BRIEF HEAVY DOWNPOURS...AND PERHAPS SOME SMALL HAIL WILL BE
  THE PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FEW THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY
  NIGHT ACROSS FAR SOUTHERN MISSOURI AND SOUTHEASTERN KANSAS.
  OCCASIONAL LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD
  WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
  EVENING ALONG AND SOUTH OF A PITTSBURG KANSAS TO VIENNA MISSOURI
  LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Aug 16, 11:42 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT THU AUG 16 2012

MOZ095-096-161830-
CHRISTIAN MO-DOUGLAS MO-
1242 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHRISTIAN AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 130 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPARTA...OR 6 MILES EAST OF OZARK...MOVING
EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRUNER...CHADWICK...CHRISTIAN CENTER...
DOGWOOD...ELKHEAD...KELTNER...LINDEN...OLDFIELD AND SPARTA.

PEOPLE IN EASTERN CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES...
INCLUDING SPARTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3704 9279 3687 9284 3692 9320 3705 9317
TIME...MOT...LOC 1742Z 270DEG 13KT 3701 9308

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 hail, 10 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Webster

When
August 16, 11:55 AM CST
Where
Webster County, 1.49 mi SSW of Seymour
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.130, -92.790

Hail, Christian

When
August 16, 12:16 PM CST
Where
Christian County, 0.55 mi E of Bruner
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
37.020, -92.970

Hail, Texas

When
August 16, 12:39 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.500, -91.860

Hail, Dallas

When
August 16, 1:30 PM CST
Where
Dallas County, 1.49 mi NNW of Buffalo Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.690, -93.090

Thunderstorm Wind, Shannon

When
August 16, 1:30 PM CST
Where
Shannon County, 1.65 mi W of Round Spg
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.280, -91.450

A COOP observer from Round Springs had a large tree blown down in their yard and nickel sized hail.

Hail, Laclede

When
August 16, 1:31 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.680, -92.660

Hail, Laclede

When
August 16, 1:32 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.680, -92.660

Thunderstorm Wind, Texas

When
August 16, 1:50 PM CST
Where
Texas County, 0.55 mi E of Summersville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.180, -91.670

A barn was destroyed by downburst winds.

Thunderstorm Wind, Wright

When
August 16, 2:41 PM CST
Where
Wright County, 0.55 mi E of Grovespring
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.400, -92.610

Wind gusts up to 60 mph were estimated.

Thunderstorm Wind, Phelps

When
August 16, 3:00 PM CST
Where
Phelps County, 1.38 mi S of Dillon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -91.720

Wind gusts were estimated from 50 to 60 mph and dime sized hail was reported.

Hail, Webster

When
August 16, 3:57 PM CST
Where
Webster County, 1.1 mi E of St Luke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -92.910

Hail, Webster

When
August 16, 3:59 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.340, -92.910

Hail, Newton

When
August 16, 4:00 PM CST
Where
Newton County, 1.3 mi ESE of Neosho
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.860, -94.350

Hail, Taney

When
August 16, 4:00 PM CST
Where
Taney County, 3.45 mi N of Forsyth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.730, -93.120

Thunderstorm Wind, Taney

When
August 16, 4:02 PM CST
Where
Taney County, 2.15 mi SSE of Day
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.790, -93.220

Wind gusts from 50 to 60 mph were estimated with small limbs blown down. Dime size hail was reported.

Thunderstorm Wind, Webster

When
August 16, 4:15 PM CST
Where
Webster County, 0.69 mi N of High Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -92.770

Wind gusts up to 60 mph were estimated near Highway JJ and Highway 38.

Hail, Lawrence

When
August 16, 4:28 PM CST
Where
Lawrence County, Pierce City
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.950, -94.000

Hail, Webster

When
August 16, 4:28 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.340, -92.910

Hail, Barry

When
August 16, 4:30 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.920, -93.930

Hail, Lawrence

When
August 16, 4:30 PM CST
Where
Lawrence County, Pierce City
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.950, -94.000

Several cars had dents and cracked wind shields.

Hail, Greene

When
August 16, 4:34 PM CST
Where
Greene County, 3.38 mi ENE of Battlefield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.130, -93.320

Hail, Webster

When
August 16, 4:40 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.340, -92.910

Thunderstorm Wind, Lawrence

When
August 16, 4:41 PM CST
Where
Lawrence County, 0.88 mi NW of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.980, -93.730

Several small to medium sized tree branches were broken.

Hail, Webster

When
August 16, 4:44 PM CST
Where
Webster County, 3.3 mi E of Crown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.270, -92.910

Hail, Webster

When
August 16, 4:45 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.340, -92.910

Lightning, Wright

When
August 16, 4:57 PM CST
Where
Wright County, 0.55 mi E of Loring
Injuries
2 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
37.330, -92.570

Thunderstorm Wind, Christian

When
August 16, 4:58 PM CST
Where
Christian County, 1.49 mi NNE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.070, -93.290

Large tree branches up to five inches in diameter were blown down across CC Highway just east of Main Street.

Thunderstorm Wind, Lawrence

When
August 16, 5:00 PM CST
Where
Lawrence County, 0.69 mi S of Verona
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.960, -93.800

About two-thirds of a roof was blown off of a mobile home.

Lightning, Wright

When
August 16, 5:00 PM CST
Where
Wright County, 0.53 mi E of Hartville
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.251, -92.510

A mother and her daughter were struck by lightning. The bolt hit the house and traveled through a kitchen outlet. The two women were taken to a local hospital and were later released. No fire was caused by the bolt but some minor damage from the bolt was visible in the kitchen by charring around the outlet.

Hail, Greene

When
August 16, 5:20 PM CST
Where
Greene County, 3.38 mi ENE of Battlefield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.130, -93.320

Hail, Greene

When
August 16, 5:20 PM CST
Where
Greene County, 1.65 mi W of Wildwood Estates
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.280

Mostly dime sized hail with a few up to the size of quarters were reported. NWS employee automated backyard AcuRite weather station reported a 46 mph wind gust and nearly 2 inches of rainfall in one hour. Minor street flooding was reported due to the heavy rainfall.

Thunderstorm Wind, Greene

When
August 16, 5:25 PM CST
Where
Greene County, 1.67 mi E of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.117, -93.350

Several large tree branches were knocked down. A large tree was blown down.

Hail, Webster

When
August 16, 5:50 PM CST
Where
Webster County, 5.54 mi E of Crown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.260, -92.870

Hail, Webster

When
August 16, 5:51 PM CST
Where
Webster County, 4.09 mi SSE of Marshfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.280, -92.880

Hail, Webster

When
August 16, 6:07 PM CST
Where
Webster County, 1.3 mi ENE of St Luke
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.440, -92.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391782, 391783, 391784, 391786, 391804, 391787, 391788, 391805, 391821, 391822, 391789, 391794, 391795, 391796, 391823, 391824, 391797, 391798, 391799, 391800, 391801, 391816, 391828, 391808, 391809, 391811, 391815, 391814, 391830, 391810, 391813, 391812, 391817, 391818, 391819.